South Dakota, 2008

Hail in South Dakota, August 28, 2008

August 28, 2008 · NWS FSD · 1 event in 1 county or zone

A thunderstorm produced marginally large hail in Aurora County during the predawn hours of August 28th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced marginally large hail in Aurora County during the predawn hours of August 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 28, 2:15 AM CST, 35 minutes earlier.

Area forecast discussion, Aug 28, 2:15 AM CST, 35 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
315 AM CDT THU AUG 28 2008

.DISCUSSION...
A LITTLE LINGERING CONVECTION TO DEAL WITH YET EARLY THIS MORNING...
OTHERWISE PRETTY QUIET FORECAST FOR MOST OF THE UPCOMING HOLIDAY
WEEKEND.

ACTUALLY A COUPLE OF AREAS OF CONVECTION IN THE AREA EARLY THIS
MORNING. FIRST AND CURRENTLY STRONGEST IS IN FAR SOUTHERN AREAS...
SOUTH OF THE SURFACE BOUNDARY WHICH AT 07Z EXTENDED FROM EXTREME
NERN NEBRASKA TO NEAR KSPW-KEST. CURRENTLY FEEDING OFF AREA OF
DECENT 850MB THETA-E ADVECTION AHEAD OF THE BOUNDARY...BUT THIS
QUICKLY WANES BETWEEN 09Z AND 12Z. WILL CARRY A SMALL POP PAST 12Z
TO COVER THIS...BUT VERY POSSIBLE THIS ACTIVITY COULD BE SOUTHEAST
OF THE CWA BY THEN.

SECOND AREA OF PRECIP IS SOME MID LEVEL BASED SHRA/ISOLATED TSRA
ACROSS THE NORTHWEST CWA...IN ENHANCED 750-700MB FRONTOGENESIS ON
THE SOUTH SIDE OF BROAD TROUGH SWINGING THROUGH ND/FAR NORTHERN SD.
LOWER LEVELS DRYING OUT BEHIND THE FRONT...BUT STILL SEEING A LITTLE
RAIN REACHING THE GROUND. FRONTOGENESIS BAND EXTENDS FROM KMML-KFSD
BY 12Z...AND WEAKENS QUICKLY BETWEEN 12Z-15Z AS THE UPPER WAVE PULLS
EAST. WILL HAVE TO CARRY SOME ISOLATED POPS FOR SOME AREAS ALONG AND
NORTH OF I-90 EARLY THIS MORNING...WITH GRADUAL DECREASE IN THE MID
LEVEL CLOUD DECK AS THE WAVE MOVES AWAY AND DRIER MID LEVEL AIR
WORKS IN BEHIND THE SYSTEM. MOST AREAS SHOULD SEE A DECENT AMOUNT OF
SUNSHINE BY LATE AFTERNOON...WITH DEEP MIXING IN NORTHWEST FLOW
PUSHING TEMPS INTO THE UPPER 70S-LOWER 80S.

HIGH PRESSURE BRIEFLY MOVES THROUGH THE CWA TONIGHT...WITH CLEAR
SKIES...LIGHT WINDS AND DRY AIRMASS ALLOWING FOR A COOL NIGHT. GOING
LOWS IN THE MID 40S TO LOWER 50S LOOKED REASONABLE AND MADE FEW
CHANGES. WILL HAVE TO WATCH FOR FOG POTENTIAL AROUND SOUTHEAST CWA
WITH SURFACE MOISTURE FROM RECENT HEAVIER RAINFALL IN THAT AREA...
BUT HAVE NOT INCLUDED AT THIS TIME.

HIGH PRESSURE MOVES QUICKLY TO THE EAST ON FRIDAY...WITH SOUTHERLY
FLOW AND WARMER TEMPS ON TAP FOR THE HOLIDAY WEEKEND. WEAK BOUNDARY
TRIES TO DROP SOUTH INTO THE FAR NORTHWEST PART OF THE FORECAST AREA
FRIDAY NIGHT. NOT MUCH FOR MOISTURE TO WORK WITH...SO DO NOT EXPECT
MORE THAN A LITTLE INCREASE IN MID LEVEL CLOUD COVER. INCREASING
WARM ADVECTION PUSHES THE BOUNDARY BACK TO THE NORTHWEST SATURDAY...
WITH INCREASING WINDS AND LOW LEVEL MOISTURE THROUGH THE WEEKEND AS
UPPER RIDGE BUILDS OVER THE PLAINS. HIGHS SATURDAY AND SUNDAY SHOULD
RANGE FROM LOWER-MID 80S EAST TO UPPER 80S-LOWER 90S WEST.

WARMTH CONTINUES INTO MONDAY WITH THERMAL RIDGE MAXIMIZED OVER OUR
CWA AHEAD OF DIGGING TROUGH AND ASSOCIATED COLD FRONT WHICH PUSH
ACROSS THE WESTERN DAKOTAS THROUGH THE DAY. 28/00Z GFS AND 27/12Z
ECMWF BRING THE COLD FRONT VERY NEAR THE WESTERN BORDER OF THE CWA
BY LATE IN THE DAY MONDAY...THOUGH 28/00Z ECMWF NOW QUITE A BIT
SLOWER WITH THE EASTWARD PROGRESSION. CONTEMPLATED BUMPING POPS IN
THE FAR WEST A BIT FOR MONDAY AFTERNOON WITH FRONT APPROACHING...
BUT WITH SLOWER TIMING ON LATEST ECMWF...WILL STICK WITH JUST SLIGHT
CHANCE FOR NOW. SHOULD BE WARMEST DAY OF THE WEEKEND FOR CENTRAL AND
EASTERN PARTS OF THE AREA WITH MID 80S TO LOWER 90S EXPECTED MOST
AREAS.

&&

.AVIATION...
A SMATTERING OF LOW CLOUDS ACROSS THE AREA IS EXPECTED TO EXPAND IN
THE PREDAWN HOURS...ESPECIALLY EAST OF I-29.  THEREAFTER...THE IFR
CONDITIONS SHOULD RAPIDLY GIVEWAY TO VFR CONDITIONS AS FOG
DISSIPATES AND NORTHWEST WINDS INCREASE TO 10 TO 20 KNOTS.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

 JH/BT
Hazardous weather outlook, Aug 27, 8:50 AM CST, 18 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
950 AM CDT WED AUG 27 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-281200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
950 AM CDT WED AUG 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS SHOULD REDEVELOP LATE THIS AFTERNOON OR
EARLY EVENING MAINLY EAST OF A BROOKINGS SOUTH DAKOTA TO TYNDALL
SOUTH DAKOTA LINE.

 SOME STORMS DURING THIS PERIOD COULD BECOME SEVERE...WITH HAIL
TO THE SIZE OF HALF DOLLARS AND WIND GUSTS TO 60 MPH THE PRIMARY
THREATS. SCATTERED THUNDERSTORMS COULD CONTINUE FROM EXTREME
NORTHEAST NEBRASKA INTO NORTHWEST IOWA OVERNIGHT...HOWEVER THE
SEVERE THREAT IS EXPECTED TO WANE AFTER 10 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SMALL CHANCE OF THUNDERSTORMS LINGERING INTO EARLY
THURSDAY MORNING ACROSS PARTS OF NORTHWEST IOWA. THESE STORMS
WILL NOT BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM EAST OF A LINE
FROM BROOKINGS SOUTH DAKOTA TO TYNDALL SOUTH DAKOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 152 km away, was scanning. The volume nearest the first event began at 09:04 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Aurora

When
August 28, 2:50 AM CST
Where
Aurora County, 2.43 mi NW of Aurora Center
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.540, -98.620

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131373.